carbetapentane, pseudoephedrine, and pyrilamine

NOTICE: This health information was not created by the University of Michigan Health System (UMHS) and may not necessarily reflect specific UMHS practices. For medical advice relating to your personal condition, please consult your doctor. Complete disclaimer

carbetapentane, pseudoephedrine, and pyrilamine

Pronunciation: kar BET a PEN tane SOO doe ee FED rin, pir IL a meen
Brand: Corzall Plus, Zotex-D

What is the most important information I should know about carbetapentane, pseudoephedrine, and pyrilamine?

donot You should not use this medication if you are allergic to carbetapentane, pseudoephedrine, pyrilamine.
nochild Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
donot Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days.

Before you take carbetapentane, pseudoephedrine, and pyrilamine, tell your doctor if you have asthma or other breathing disorder, heart disease, high blood pressure, glaucoma, diabetes, liver or kidney disease, urination problems, a seizure disorder, stomach ulcer or intestinal blockage, or an overactive thyroid.

Also tell your doctor about all other medications you use.

dizzy This medication can cause side effects that may cause drowsiness, dizziness, or blurred vision. Be careful if you drive or do anything that requires you to be alert and able to see clearly.
noalcohol Avoid drinking alcohol. It can increase some of the side effects of carbetapentane, pseudoephedrine, and pyrilamine.

Talk with your doctor if your symptoms do not improve after 7 days of taking this medication. Call your doctor any time if your symptoms get worse or if you also have a fever, headache, or skin rash.

What is carbetapentane, pseudoephedrine, and pyrilamine?

Carbetapentane is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

Pyrilamine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

The combination of carbetapentane, pseudoephedrine, and pyrilamine is used to treat runny nose, sneezing, cough, watery eyes, and itching caused by allergies, the common cold, or flu.

This medication will not treat a cough that is caused by smoking, asthma, or emphysema.

Carbetapentane, pseudoephedrine, and pyrilamine may also be used to treat other conditions not listed in this medication guide.

What should I discuss with my health care provider before taking carbetapentane, pseudoephedrine, and pyrilamine?

donot Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take a cough or cold medicine before the MAO inhibitor has cleared from your body.
donot You should not use this medication if you are allergic to carbetapentane, pseudoephedrine, pyrilamine.

If you have any of these other conditions, you may need a dose adjustment or special tests to safely use this medication:

  • asthma, emphysema, or other breathing problems;
  • heart disease or high blood pressure;
  • glaucoma;
  • diabetes;
  • liver or kidney disease;
  • an enlarged prostate or urination problems;
  • a seizure disorder;
  • stomach ulcer, intestinal blockage; or
  • overactive thyroid.
nopreg FDA pregnancy category C. It is not known whether this medication is harmful to an unborn baby. Before taking carbetapentane, pseudoephedrine, and pyrilamine, tell your doctor if you are pregnant or plan to become pregnant during treatment.
nobrfeed This medication can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Older adults may be more likely to have side effects from this medication.

How should I take carbetapentane, pseudoephedrine, and pyrilamine?

Take this medication exactly as it was prescribed for you. Do not take the medication in larger amounts, or take it for longer than recommended by your doctor. Follow the directions on your prescription label. Cold medicine is usually taken for only a short time until your symptoms clear up.

nochild Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Measure this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

food You may take this medication with or without food. Taking it with food or milk may decrease stomach upset.

This medication may cause dry mouth. You may need to suck on ice chips or hard candy to relieve this side effect.

water Drink extra fluids to help loosen the congestion and lubricate your throat while you are taking this medication.

Talk with your doctor if your symptoms do not improve after 7 days of taking this medication. Call your doctor any time if your symptoms get worse or if you also have a fever, headache, or skin rash.

This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

rt Store this medication at room temperature away from moisture, heat, and light.

What happens if I miss a dose?

Since cold or allergy medicine is often taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, wait until then to take the medicine and skip the missed dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

emt Seek emergency medical attention if you think you have used too much of this medicine.

Overdose can cause restlessness, feeling excited, confusion, hallucinations, extreme drowsiness, fainting, or seizure (convulsions).

What should I avoid while taking carbetapentane, pseudoephedrine, and pyrilamine?

dizzy This medication can cause side effects that may cause drowsiness, dizziness, or blurred vision. Be careful if you drive or do anything that requires you to be alert and able to see clearly.

Avoid getting up too fast from a sitting or lying position, or you may feel dizzy. Get up slowly and steady yourself to prevent a fall.

noalcohol Avoid drinking alcohol. It can increase some of the side effects of carbetapentane, pseudoephedrine, and pyrilamine.
donot Do not use any other over-the-counter cough, cold, or allergy medication without first asking your doctor or pharmacist. Decongestants and antihistamines are contained in many combination medicines available over the counter. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains a decongestant or antihistamine.

What are the possible side effects of carbetapentane, pseudoephedrine, and pyrilamine?

emt Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.
donot Stop using this medication and call your doctor at once if you have a serious side effect such as:
  • confusion, hallucinations, tremors;
  • seizure (confusion);
  • extreme weakness;
  • feeling like you might pass out;
  • fast, slow, or uneven heart rate; or
  • urinating less than usual or not at all.

Less serious side effects may include:

  • drowsiness, dizziness;
  • headache;
  • dryness in your mouth, nose, or throat;
  • nausea; or
  • warmth, redness, or tingly feeling under your skin.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect carbetapentane, pseudoephedrine, and pyrilamine?

dizzy Before using this medication, tell your doctor if you regularly use other medicines that make you sleepy (such as cold or allergy medicine, sedatives, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety). They can add to sleepiness caused by carbetapentane, pseudoephedrine, and pyrilamine.

Tell your doctor about all other medications you use, especially:

  • blood pressure medications;
  • methyldopa (Aldomet);
  • reserpine; or
  • a beta-blocker such as atenolol (Tenormin), carvedilol (Coreg), metoprolol (Lopressor, Toprol), propranolol (Inderal, InnoPran), sotalol (Betapace), and others.

This list is not complete and there may be other drugs that can interact with carbetapentane, pseudoephedrine, and pyrilamine. Tell your doctor about all your prescription and over-the-counter medications, vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start a new medication without telling your doctor.

Where can I get more information?

Your pharmacist can provide more information about carbetapentane, pseudoephedrine, and pyrilamine.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2011 Cerner Multum, Inc. Version: 1.04. Revision date: 12/15/2010.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.